Minnesota, 2014Flash Flood in Minnesota, May 31, 2014
May 31, 2014 · NWS FGF · 1 event in 1 county or zone
A narrow line of showers and thunderstorms formed from Fergus Falls to just north of Park Rapids, dropping two to three inches of rain in about an hour. These were slow moving storms, and by the time the rain ended, total rainfall amounts ranged from about two to five inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow line of showers and thunderstorms formed from Fergus Falls to just north of Park Rapids, dropping two to three inches of rain in about an hour. These were slow moving storms, and by the time the rain ended, total rainfall amounts ranged from about two to five inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 31, 5:32 PM CST, 28 minutes earlier.
Area forecast discussion, May 31, 5:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
632 PM CDT SAT MAY 31 2014
.UPDATE...
ISSUED AT 607 PM CDT SAT MAY 31 2014
LATEST RADAR INDICATES A NARROW LINE OF HEAVY SHOWERS HAS SET UP
FROM FERGUS FALLS TO JUST NORTH OF PARK RAPIDS. THIS IS LIKELY THE
925MB-850MB BOUNDARY...AND ANTICIPATE THE 925MB-850MB CIRCULATION
WILL TRACK ALONG THIS LINE. RADAR ALSO INDICATES AN AREA OF
MODERATE SHOWERS ACROSS THE SOUTHERN RED RIVER VALLEY PROPAGATING
INTO WEST CENTRAL MINNESOTA (ASSOCIATED WITH THE UPPER WAVE). 18Z
NAM AND 21Z RAP APPEAR TO BE HANDLING THE CURRENT SITUATION THE
BEST AND WILL FOLLOW FOR GUIDANCE THIS EVENING. THESE MODELS
INDICATE A NARROW LINE OF 2-3 INCHES OF RAIN FROM FERGUS FALLS
INTO THE PARK RAPIDS AREA...ALONG THE 850MB BOUNDARY...WHERE THE
STRONGEST CONVERGENCE WILL BE LOCATED. GIVEN THE STRONG SYNOPTIC
FORCING AND HIGH PWATS...2-3 INCHES IS VERY REASONABLE. ALTHOUGH
THERE IS SOME INSTABILITY...IT REMAINS RELATIVELY WEAK ACROSS THE
REGION AND THE HI-RES MODELS APPEAR TO HAVE A GOOD HANDLE ON QPF
AMOUNTS. THIS AREA WHERE THE HEAVIEST RAINFALL IS EXPECTED IS JUST
SOUTH OF WHERE THE HEAVIEST RAIN FELL YESTERDAY...THUS A FLOOD
WATCH IS NOT NEEDED AT THIS TIME (COULD BE SOME FLOOD ADVISORIES
ISSUED). QPF TOTALS WILL QUICKLY DECREASE TO THE NORTH...WHERE
JUST GENERAL DEFORMATION ZONE SHOWERS ARE EXPECTED.
THE ABOVE THINKING IS MOSTLY IN LINE WITH THE PREVIOUS FORECAST.
THE ONLY CHANGES WERE TO INCREASE POPS TO 100% FOR THE SOUTHEAST
FA...AND INCREASE QPF ALONG THAT 850MB BOUNDARY.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 319 PM CDT SAT MAY 31 2014
SFC LOW AT MID AFTERNOON LOCATED JUST NORTH OF HURON SD. THIS LOW
WILL MOVE NORTHEAST INTO CENTRAL MN TONIGHT JUST NORTH OF ST
CLOUD. QUESTION IS HOW MUCH CONVECTION AND HEAVY RAIN WILL DEVELOP
AND WHERE. VSBL SAT PIX AND SPC SHOWS MOST UNSTABLE AIRMASS AND
HIGHEST PWATS (1.6 IN) IN THAT DULUTH-ST CLOUD- WATERTOWN-PIERRE
SD REGION. SOME HEATING HAS OCCURRED IN CNTRL-SRN MN AS WELL. THUS
AS SFC LOW AND ASSOC 500 MB SHORT WAVE MOVE EAST- NORTHEAST WOULD
EXPECT EXPANSION OF SHOWERS/THUNDERSTORMS. BEST BET FOR HEAVY
RAINFALL WOULD APPEAR TO BE NR OR JUST SOUTH OF STORM TRACK INTO
BEST PWAT/UNSTABLE AIRMASS. LATEST HPC QPF HAS AREA OF 1+ INCH IN
6 HRS AREAS FROM BROOKINGS-WATERTOWN SD TO JUST SOUTH OF
ALEXANDRIAN TO LONG PRAIRIE THEN OVERNIGHT MOVING IT TO DULUTH.
THIS AXIS OF HEAVIEST RAIN IS JUST SOUTH OF WHERE THE WORST FELL
YESTERDAY IN OUR FCST AREA. EXCEPTION IS GRANT COUNTY WHERE 1.35
TO 1.85 INCHS OF RAIN FELL LAST NIGHT. BUT VERY LITTLE HAS FALLEN
TODAY PROPER. NO WATCHES ISSUED AS FEEL BEST BET OF HEAVY RAIN A
TAD SOUTH OF GRANT CO MN... AND PLUS AREAS WEST AND NORTHWEST OF
ST CLOUD AND SOUTHEAST OF ALEXANDRIA RECEIVED 2 TO 5 INCHES
EARLIER TODAY. SOMETHING TO WATCH FOR SURE.
OTHERWISE BAND OF LIGHT RAIN FROM BAUDETTE TO WEST OF FARGO IS
STARTING TO DIMINISH. BUT A FEW MORE SHOWERS AND ISOLD THUNDER
FORMING NR BEMIDJI. SO OVERALL IDEA OF NO RAIN ROX-GFK-COOPERSTOWN
WEST IS GOOD TONIGHT AND HIGHER POPS EAST OF THIS.
LOW AND UPPER WAVE DEPART LATE TONIGHT AND SUNDAY SHOULD BE A
MOSTLY DRY DAY IN MAJORITY OF THE FCST AREA. WILL MAINTAIN SOME
LOW POPS FAR EAST AND SOUTH DURING THE DAY....MAINLY FOR
COORDINATION. ALSO SUNDAY AFTN RAIN CHANCES WILL STAR TO MOVE IN
FROM THE WEST WITH THE NEXT UPPER WAVE WITH NAM WAY TOO FAST AND
ECMWF MUCH SLOWER. THUS BACKED OFF ON TIMING OF POPS FROM PREV
FCST. UPPER WAVE MOVES NORTHEAST OVER AREA WITH ACCOMPANIED SFC
LOW INTO MINNESOTA SUNDAY NIGHT SPREADING RAIN SHOWERS AND ISOL
THUNDER INTO THE REGION. ECMWF REMAINS SLOWEST...BUT KEPT IDEA OF
LIKELY POPS SOUTHWEST HALF SUN NIGHT.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 319 PM CDT SAT MAY 31 2014
500 MB SHORT WAVE WILL BE OVER ERN ND MONDAY WITH SFC LOW CLOSER
TO DULUTH. EXPECT A PRETTY WIDESPREAD RAIN EVENT WITH THIS
SYSTEM...MORE STRATIFORM VS CONVECTIVE. HOWEVER UP TO 1 INCH MAY
FALL WITH THIS SYSTEM. RAINFALL WILL TAPER OFF MONDAY NIGHT. DRIER
AIR AND CLEARING WILL MOVE IN TUESDAY.
TUESDAY NIGHT THROUGH SATURDAY...THE PERIOD WILL START OUT WITH A
BIT OF A BREAK FOR OUR CWA AS THE NEXT SHORTWAVE PASSES THROUGH SD
AND MISSES US TO OUR SOUTH. SFC LOW PRESSURE TUESDAY NIGHT WILL MOVE
ACROSS NEBRASKA AND THE NEXT TROUGH DOES NOT START TO DEVELOP OVER
EASTERN MONTANA UNTIL WEDNESDAY. THE QUIET PATTERN WILL BE VERY
SHORT LIVED AS THE NEXT UPPER LOW DIGS FROM WESTERN CANADA INTO THE
NORTHERN ROCKIES LATE IN THE WEEK. STILL A LOT OF VARIATION IN THE
DETAILS...BUT MODELS ARE IN PRETTY GOOD AGREEMENT ON ANOTHER ACTIVE
PATTERN WITH VARIOUS SHORTWAVES MOVING THROUGH THE SOUTHWESTERLY
FLOW ALOFT AND BRINGING PRECIP. HIGH TEMPS WILL BE NEAR NORMAL TO
SLIGHTLY BELOW BUT LOWS WILL BE A BIT HIGHER THAN USUAL WITH CLOUDY
SKIES AND PLENTY OF MOISTURE TO KEEP US FROM DROPPING TOO MUCH AT
NIGHT.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 632 PM CDT SAT MAY 31 2014
AREA OF SHOWERS WILL AFFECT KFAR AND KBJI THIS EVENING. A DRY
AIRMASS CONTINUES TO ADVECT INTO THE REGION FROM THE WEST...WHICH
SHOULD BE ABLE TO KEEP SITES VFR FOR AWHILE (EXCEPT KBJI...WHICH
WILL CONTINUE WITH MVFR/IFR CIGS THROUGH THE PERIOD). WINDS BECOME
NEARLY CALM AFTER MIDNIGHT AS HIGH PRESSURE MOVES INTO THE REGION.
THIS MAY SET THE STAGE FOR MVFR/IFR CIG DEVELOPMENT...AND POSSIBLY
FOG. KEPT THE FORECAST FOR SUNDAY MORNING SIMILAR TO THE PREVIOUS
FORECAST...AND WILL EVALUATE FURTHER WITH THE NEXT TAF ISSUANCE.
RAP/HRRR GUIDANCE IS ON BOARD WITH THESE CONDITIONS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
UPDATE...TG
SHORT TERM...RIDDLE
LONG TERM...RIDDLE/JR
AVIATION...TG
Hazardous weather outlook, May 31, 5:58 AM CST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
658 AM CDT SAT MAY 31 2014
MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053-
011200-
NORMAN-CLAY-NORTH BELTRAMI-EAST POLK-NORTH CLEARWATER-
SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
CASS-RANSOM-SARGENT-RICHLAND-
658 AM CDT SAT MAY 31 2014
...HEAVY RAIN POSSIBLE THIS AFTERNOON THROUGH MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...RAIN SHOWERS AND THUNDERSTORMS WILL IMPACT PORTIONS OF
WEST CENTRAL MINNESOTA AND THE SOUTHERN RED RIVER VALLEY TODAY.
PERIODS OF HEAVY RAINFALL ARE POSSIBLE...WHICH COULD LEAD TO
FLOODING ISSUES. STRONG STORMS COULD PRODUCE SMALL HAIL...BUT THE
MAIN THREAT WILL BE TORRENTIAL DOWNPOURS LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A THIRD ROUND OF RAIN SHOWERS AND THUNDERSTORMS COULD BRING MORE
HEAVY RAIN TO THE AREA SUNDAY NIGHT INTO MONDAY. RAINFALL AMOUNTS
OF TWO TO THREE INCHES IS POSSIBLE ACROSS PORTIONS OF WEST CENTRAL
MINNESOTA BY LATE MONDAY...WHICH COULD RESULT IN LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF FLOODING OR SEVERE WEATHER MAY BE NEEDED THIS EVENING.
MNZ001-004>008-013-014-NDZ006>008-014>016-024-026>030-038-054-
011200-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-PENNINGTON-RED LAKE-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-WESTERN WALSH-
658 AM CDT SAT MAY 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE
ACROSS NORTHEASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA TODAY AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER ROUND OF RAIN SHOWERS AND THUNDERSTORMS COULD BRING MORE
HEAVY RAIN TO THE AREA SUNDAY NIGHT INTO MONDAY. RAINFALL AMOUNTS
OF ONE TO TWO INCHES IS POSSIBLE ACROSS PORTIONS OF NORTHEAST
NORTH DAKOTA AND NORTHWEST MINNESOTA BY LATE MONDAY...WHICH COULD
RESULT IN LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
SPEICHER
In the hours before
Local storm report, May 31, 12:18 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
118 PM CDT SAT MAY 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM HEAVY RAIN WENDELL 46.04N 96.10W
05/31/2014 M1.85 INCH GRANT MN PUBLIC
STORM TOTAL SO FAR
&&
DRIDDLEFlash Flood, Otter Tail
- When
- May 31, 6:00 PM CST to 10:00 PM CST
- Where
- Otter Tail County, 1 mi NW of Fergus Falls to 1 mi SW of Fergus Falls
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 46.290, -96.085
Water in some streets rose to two to three feet deep and caused storm sewers to overflow.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 31, 20142 deaths · 1 event
- Rip Current in North Carolina, May 31, 20141 death · 1 event
- Lightning Strikes in Minnesota, May 31, 20141 injured · $165,000 · 3 events
- Damaging Winds in Iowa, May 31, 2014$20,000 · 61 kt wind · 2 events
- Tornadoes and Hail in Montana, May 31, 2014EF0 · 7 events
- Tornado and Hail in Wyoming, May 31, 2014EF0 · 5 events
- Hail and Damaging Winds in Montana, May 31, 20141.25 in hail · 5 events
- Hail and Damaging Wind in Wyoming, May 31, 20141 in hail · 4 events
- Hail and Damaging Wind in Nebraska, May 31, 20141 in hail · 4 events
- Flash Flooding in Minnesota, May 31, 20143 events
- Damaging Winds in Minnesota, May 31, 201456 kt wind · 3 events
- Flash Flooding in South Carolina, May 31, 2014$4,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510187.